Drug overdose meaning
A drug overdose is taking too much of a substance, whether it’s prescription, over-the-counter, legal, or illegal. Drug overdoses may be accidental or intentional. If you’ve taken more than the recommended amount of a drug or enough to have a harmful effect on your body’s functions, you have overdosed.
An overdose can lead to serious medical complications, including death. The severity of a drug overdose depends on the drug, the amount taken, and the physical and medical history of the person who overdosed.
Several factors can increase the risk of a drug overdose. These include:
Improper storage of drugs: Improperly stored drugs can be easy targets for small children, who are curious and tend to put things in their mouth. It’s easy for children to get into and accidently overdose on drugs that aren’t properly sealed and stored away from them.
Not knowing or following dosage instructions: Even adults can overdose on medication if they don’t follow the instructions. Accidently taking too much or taking your doses sooner than directed can easily lead to an overdose of a drug that is otherwise safe for you.
History of misuse or addiction: Intentionally misusing prescription drugs or using illicit drugs can put you at risk of a drug overdose, particularly if it happens often or if you become addicted. This risk increases if you use multiple drugs, mix different drugs, or use them with alcohol.
History of mental disorders: Mental disorders can also be risk factors for a drug overdose. Depression and suicidal thoughts can be overdose triggers. This is especially true if these symptoms are not being treated.
The symptoms of a drug overdose may vary depending on the person, drug, and amount taken. However, universal symptoms include:
- nausea and vomiting
- loss of consciousness
- trouble breathing
- difficulty walking
- aggression or violence
- enlarged pupils
- hallucinations or delusions
You should seek medical help immediately if you have these symptoms or witness them in someone else and suspect they may have overdosed. The most obvious way to tell if these symptoms indicate overdose is if you know you have taken drugs or have seen someone else take drugs. Getting medical help quickly can make a big difference in the effectiveness of drug overdose treatment.
Treatment for a drug overdose varies depending on the situation. Knowing how much of what drug was ingested can be extremely helpful during treatment. However, this information is not always available. General treatment strategies that healthcare providers may use include:
- clearing the airway or inserting a breathing tube when there is a problem with breathing
- giving activated charcoal, which acts in the digestive tract to absorb the drug
- inducing vomiting to remove the substance from the stomach
- pumping the stomach to remove the substance from the stomach
- giving intravenous fluids to help speed up the body’s removal of the substance
The healthcare provider may be able to use an antidote for certain drug overdoses. For example, the drug naloxone can help reverse the effects of a heroin overdose.
Preventing an overdose
Drug overdoses can be prevented in many ways. The best methods remove opportunities for accidental overdose or triggers for intentional overdose in the first place.
If you have children in the house, make sure that all medications, both prescription and over-the-counter, are kept well out of reach.
If you use prescription drugs, be sure to use them only as directed by your doctor. Do not combine any medications without first asking your doctor if it’s safe. You should also not mix alcohol with prescription drugs without checking with your doctor first.
If you misuse drugs, quitting is the best way for you to prevent a drug overdose. Know that certain ways of taking drugs can be riskier than others. Inhaling or injecting drugs may cause them to get to your brain more quickly and also increases your chance of using an amount that can severely harm you. If you feel like you can’t quit, talk to your doctor. There are many programs that can help you. For more information, read about overcoming addiction.
If you have depression or suicidal thoughts, your doctor right away. Your doctor can help you get the psychiatric care you need.
- If you think someone is at immediate risk of self-harm or hurting another person:
- • Call 911 or your local emergency number.
- • Stay with the person until help arrives.
- • Remove any guns, knives, medications, or other things that may cause harm.
- • Listen, but don’t judge, argue, threaten, or yell.
- If you or someone you know is considering suicide, get help from a crisis or suicide prevention hotline. Try the National Suicide Prevention Lifeline at 800-273-8255.
Drug overdose statistics
According to the , deaths from drug overdose are on the rise. In 2014, there were almost three times as many deaths from prescription drug overdose than there were in 2001.
The number of deaths from overdose of prescription opioid pain relievers increased almost three and a half times between 2001 and 2014. Almost five times as many people died of benzodiazepine overdose during this period.
Talk to your doctor
Talk to your doctor about all the ways you can help prevent a potential drug overdose. The outcome for someone who has overdosed on drugs depends on many things. It is easy to die from an overdose, but getting emergency medical attention immediately reduces the odds. Many people who overdose fully recover and have no ill health effects. Others may recover but have organ damage as a result of the overdose. Rather than rolling the dice with treatment once an overdose has happened, you may find that overdose prevention is the safest answer.